Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 53, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 15, 2009, 8:58 PM CDT for Lawrence County, Alabama. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2009, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 15, 2009, 10:30 PM CDT
- In force
- 92 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3167 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:29 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 15, 6:29 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 629 PM CDT MON JUN 15 2009 .UPDATE...FOR 00Z TAF ISSUANCE AND MESOSCALE UPDATE. && .MESOSCALE DISCUSSION...SEVERAL CLUSTERS OF CONVECTION...SOME WITH SUPERCELLULAR CHARACTERISTICS...HAVE FORMED ALONG ILL DEFINED SFC BOUNDARY FROM SOUTHERN TN THROUGH NE AR. SFC MASS CONVERGENCE REMAINS MAXIMIZED ALONG/JUST SOUTH OF THIS WEAK SFC BOUNDARY. IN ADDITION...CAPE VALUES CONTINUE TO RUN IN THE 2-3 KJ/KG RANGE...ESPECIALLY ALONG AND WEST OF A LINE FROM WINCHESTER TO MORGAN CITY TO CULLMAN. EXPECT CONVECTION TO REMAIN STRONG TO SEVERE AS IT DRIFTS SOUTHWARD INTO NRN AL OVER THE NEXT 1-2 HOURS. CELLS MAY EVENTUALLY WEAKEN AS THEY MOVE INTO NORTHEAST ALABAMA WHERE CAPE AND LL CONVERGENCE IS WEAKER. BLYR FLOW IS FAIRLY PEDESTRIAN WITH 0-1 SRH VALUES WELL BLO 100...BUT WILL STILL NEED TO MONITOR ISOLD CELLS FOR BRIEF LOW LEVEL ROTATION AS HAS ALREADY BEEN EXHIBITED IN WEST TN. && .AVIATION...SCT CONVECTION WILL PERSIST ACROSS THE TN VLY THROUGH MID EVENING ALONG A SLOW MOVING BOUNDARY. CONFIDENCE IS LOW ON TIMING AND PLACEMENT OF ANY SHRA/TSRA DURING THIS PERIOD...SO ONLY INCLUDED CB WORDING IN CLOUD GROUP FOR NOW. EXPECT ANOTHER ROUND OF MVFR TO IFR FOG FORMATION OVERNIGHT WITH CONDITIONS AFT 14-15Z. VFR CONDITIONS ANTICIPATED THROUGH THE REMAINDER OF THE PERIOD IN THE VCNTY OF BOTH TERMINALS. && .PREV DISCUSSION... /ISSUED 329 PM CDT MON JUN 15 2009/ FOR TONIGHT...HAVE KEPT A CHANCE OF SHOWERS/THUNDERSTORMS GOING. MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY SHOULD CONTINUE...ALONG WITH DISTURBANCES PASSING MAINLY TO THE NORTH. THE ECMWF ROUGH TIME RESOLUTION FIELDS SUGGEST SOME OF THE UPPER ENERGY...AND PRECIP COULD FALL BEFORE DAYBREAK TUESDAY. AS IN A NW FLOW...STORMS CAN BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. ALONG WITH A CHANCE OF SHOWERS IS WHETHER MORE FOG WILL FORM. CURRENT THINKING IS MORE CLOUDS FROM UPSTREAM CONVECTION DEBRIS SHOULD PROVIDE ENOUGH SKY COVER TO KEEP FOG MINIMIZED. HOWEVER CANNOT RULE OUT MVFR VISIBILITY REDUCTIONS IN THOSE FOG FAVORED AREAS BEFORE SUNRISE. A WNW-ESE FLOW BRINGING MORE WEAK DISTURBANCES AND A CONTINUED MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE A RISK FOR MORE SHOWERS AND STORMS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE TOO...WITH STRONG WINDS THE MAIN THREAT. DEPENDING UPON SKY COVER AND HOW FOGGY TUESDAY STARTS...HIGH TEMPS SHOULD WARM TO THE LOWER 90S FOR MOST LOCATIONS. A DRYING AND WARMING TREND IS OTHERWISE EXPECTED FOR THE MID AND LATER PORTIONS OF THE WEEK. THE UPPER RIDGE SHOULD INCH CLOSER...AND HELP BRING VERY WARM TO HOT HIGH TEMPERATURES. THE GFS WAS SHOWING HIGH TEMPS ON THURSDAY OF 95 AT HUNTSVILLE AND MUSCLE SHOALS. HAVE STAYED ON THE WARMER SIDE OF GUIDANCE. THIS WARMTH ALONG WITH THE HUMIDITY WILL MAKE FOR HEAT INDEXES UP TO 106 ACROSS NW ALABAMA AND SOUTHERN CULLMAN COUNTY. HEAT ADVISORIES MAY BE NEEDED LATER IN THE WEEK IF THESE TRENDS CONTINUE. A WEAKENING OF THE RIDGE...AND THE APPROACH OF A COLD FRONT WILL BRING A SLIGHT CHANCE OF CONVECTION ON SATURDAY. SLIGHTLY COOLER TEMPERATURES SHOULD FOLLOW FOR THE FIRST COUPLE DAYS OF NEXT WEEK. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...15 DISCUSSION...15
Hazardous weather outlook, Jun 15, 5:30 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 530 PM CDT MON JUN 15 2009 ALZ001>010-016-TNZ076-096-097-161000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 530 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHWARD INTO THE TENNESSEE VALLEY THIS EVENING. SOME OF THESE STORMS WILL BE STRONG TO SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS TO NEAR 60 MPH AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY STORMS THAT DEVELOP. PATCHY DENSE FOG WILL ALSO BE POSSIBLE AGAIN OVERNIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL AND NEAR BODIES OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE OVER THE REGION. A FEW STRONG STORMS ARE AGAIN POSSIBLE WITH THE POTENTIAL FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. BY THURSDAY...A STRONG RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT IS EXPECTED TO BUILD ACROSS THE SOUTHEAST STATES. AFTERNOON TEMPERATURES MAY RUN CLOSE TO TEN DEGREES ABOVE NORMAL WITH HEAT INDICES EXCEEDING 100 DEGREES. PEOPLE ARE ENCOURAGED TO EXERCISE CAUTION WHEN CONDUCTING OUTDOOR ACTIVITIES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS IS LIKELY THIS EVENING.
In the hours before
Special weather statement, Jun 15, 5:58 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 558 PM CDT MON JUN 15 2009 ALZ001-005-160000- LAUDERDALE-LIMESTONE- 558 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 700 PM CDT... ...SEVERE THUNDERSTORMS TO IMPACT THESE AREAS BETWEEN 630 AND 700 PM... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL WAYNE AND LAWRENCE COUNTIES IN TENNESSEE...ROUGHLY FROM COLLINWOOD TO LEOMA...MOVING SOUTHEAST AT 25 MPH. DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS AS THEY CROSS THE STATE LINE. ON THEIR CURRENT TRACK...THE SEVERE THUNDERSTORMS WILL CROSS INTO LAUDERDALE AND LIMESTONE COUNTIES...NEAR THE LEXINGTON...GOOD SPRINGS...AND MOUNT ROZELL AREAS...BETWEEN 630 AND 700 PM CDT. FOR THESE REASONS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE...AND IS IN EFFECT UNTIL MIDNIGHT CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:12 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 48 min |
| Jun 15, 7:14 PM CDT | Flash Flood Warning | HUN | Limestone | 91 min |
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 66 min |
| Jun 15, 7:32 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 43 min |
| Jun 15, 7:38 PM CDT | Flash Flood Warning | HUN | Morgan | 70 min |
| Jun 15, 8:04 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 41 min |
| Jun 15, 8:10 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 50 min |
| Jun 15, 8:38 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 52 min |
| Jun 15, 8:50 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 40 min |
| Jun 15, 9:18 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 42 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.